Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Newport/Morehead City, NC

May 23, 2004Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 23, 2004, 4:52 PM EDT for Duplin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:52 PM EDT (20:52 UTC)
Expired
May 23, 2004, 5:30 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 232052
SVRMHX
NCC061-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
452 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAISON...OR ABOUT 8 MILES NORTHWEST OF WARSAW...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWDENS AROUND 500 PM EDT...
  FAISON AROUND 505 PM EDT...
  CALYPSO AROUND 520 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3512 7832 3497 7821 3510 7787 3530 7801

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:42 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 23, 3:42 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT SUN MAY 23 2004

.SHORT TERM...GOM/MEXICO UPPER RIDGE WILL REMAIN OVER THE SE STATES
THROUGH MID WEEK WITH A CONTINUATION OF HOT/HUMID CONDITIONS AND A
THREAT FOR DIURNAL CONVECTION. THICKNESS FCST SUPPORT HIGHS IN THE
90S INLAND AND OVERNIGHT LOWS WITHIN FEW DEGREES OF 70S. WEAKLY
FORCED ATMOS AND LACK OF SYNOPTIC SCALE TRIGGER MEANS THAT
CONVECTIVE INITIATION WILL BE BY MESOSCALE PROCESSES. WILL KEEP
POPS AOB 30% AND CONFINE TO THE AFTERNOON EVENING. NUMEROUS UPSTREAM
CONVECTIVE COMPLEXES COULD PRODUCE A MESOSCALE VORTICITY CENTER AND
OUTFLOW BOUNDARIES WHICH COULD ENHANCE CONVECTION ACROSS ESTRN NC.
THIS CAN BE FINE TUNED LATER WHEN CONVECTIVE TRENDS BECOME BETTER
DEFINED.

&&

.LONG TERM...UPPER RIDGE WEAKENS AND FLOW BECOMES NW OVER THE ESTRN
US BY THU. THIS WILL ALLOW A WEAK COLD FRONT TO DRIFT ACROSS NC ON
THU WITH A BETTER THREAT FOR CONVECTION AS THE FRONT ENCOUNTERS THE
HOT/HUMID AIRMASS ENTRENCHED ACROSS ESTRN NC. FRI LOOKS TO BE DRY AS
WEAK HIGH PRES BUILD OVER THE AREA. ANOTHER FRONT WILL ENTER NC SAT
AND SHOULD LINGER INTO SUNDAY WITH A THREAT FOR MAINLY DIURNAL
CONVECTION. TEMPS WILL AVERAGE IN THE MID TO UPPER 80S AND LOWS IN
THE 60S.

&&

.MARINE...SW WINDS WILL CONTINUE IN THE 15-20 KT RANGE WITH 20-25
KT POSSIBLE TOMORROW AFTN S OF OREGON INLET TO CAPE HATTERAS AS LOW
PRES PASSES BY TO OUR N AND HIGH PRES REMAINS ANCHORED TO OUR SE.
WINDS GET UP TO OR NEAR SCA CRITERIA AGAIN WED AFTN INTO WED EVENING
AS ANOTHER LOW MOVES THRU GREAT LAKES REGION AND HIGH REMAINS OVER
W ATLC. COLD FRONT APPROACHES FROM THE W THU AND MOVES THRU THU
NIGHT WITH GRADIENT RELAXING THU NIGHT INTO FRI. A SE SWELL WILL
INCREASES TO AROUND 2-3 FT BY MID WEEK WHICH WILL HAVE AN IMPACT ON
RIP CURRENTS.

&&

.AVIATION...OTHER THAN ISOLD-WDLY SCT TSTMS LATE THIS AFTN EXPECT
VFR CONDITIONS NEXT 24 HRS.

&&

.HYDROLOGY...ISSUED RIVER FLOOD WARNING FOR CONTENTENA CREEK BASED
ON LATEST RVF. ONLY MINOR FLOODING EXPECTED. CREST IS FCST ON WED
AND THIS AMY A BIT SLOW. WE WILL BE UPDATING THIS SITUATION ON MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  70  88  71  88 /  20  20  10  20
EWN  69  90  70  90 /  30  20  10  20
HSE  70  80  73  81 /  20  20  10  20
PGV  70  93  71  93 /  30  20  10  20
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

ELARDO/SHAFFER
Hazardous weather outlook, May 23, 4:25 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT SUN MAY 23 2004

NCZ029-044>047-079>081-090>095-098-103-104-240825-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
426 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:29 PM EDTSevere Thunderstorm WarningMHXPitt31 min
May 22, 8:47 PM EDTSevere Thunderstorm WarningMHXGreene43 min
May 22, 9:00 PM EDTFlash Flood WarningMHXPitt2 hr
May 22, 9:29 PM EDTFlash Flood WarningMHXGreene91 min
May 22, 11:00 PM EDTFlash Flood WarningMHXPitt3 hr
May 23, 4:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 4:54 PM EDTSevere Thunderstorm WarningMHXGreene36 min
May 23, 5:11 PM EDTSevere Thunderstorm WarningMHXLenoir34 min
May 23, 5:25 PM EDTSevere Thunderstorm WarningMHXMartin50 min
May 23, 5:33 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningMHXLenoir42 min
May 23, 5:53 PM EDTFlash Flood WarningMHXPitt97 min
May 23, 6:00 PM EDTFlash Flood WarningMHXLenoir90 min
May 23, 6:22 PM EDTSevere Thunderstorm WarningMHXWashington38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.